Alert archive / New York / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 9, NWS Binghamton, NY

May 28, 2012Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 28, 2012, 8:50 PM EDT for Oneida County, New York. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2012, 8:50 PM EDT (00:50 UTC)
Expired
May 28, 2012, 9:00 PM EDT
In force
10 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 79 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1830 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS51 KBGM 290050
SVRBGM
NYC065-290100-
/O.NEW.KBGM.SV.W.0009.120529T0050Z-120529T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
850 PM EDT MON MAY 28 2012

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 900 PM EDT.

* AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  UTICA...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4320 7509 4319 7509 4304 7522 4306 7530
      4322 7525
TIME...MOT...LOC 0050Z 284DEG 17KT 4312 7516

$$

HEDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:04 PM EDT, 46 minutes earlier.

Area forecast discussion, May 28, 8:04 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
804 PM EDT MON MAY 28 2012

.SYNOPSIS...
AFTER A HOT AND MUGGY MEMORIAL DAY...A COUPLE SHOWERS AND
THUNDERSTORMS ARE POSSIBLE IN THE AREA TONIGHT. HOWEVER...A MUCH
BETTER LIKELIHOOD FOR THUNDER WILL OCCUR TUESDAY...AS A COLD FRONT
APPROACHES AND RUNS INTO A VERY WARM AND HUMID UNSTABLE AIR MASS.
SOME OF THE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL.
DRIER FRESH AIR WILL FILL IN BEHIND THE FIRST FRONT...BUT A
SECOND FRONT WILL STILL BRING A SLIGHT CHANCE OF A SHOWER OR
THUNDERSTORM WEDNESDAY. COOLER TEMPERATURES WILL FOLLOW FOR WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
615 PM UPDATE...BASED ON DISSIPATING CU FIELDS AND THE LACK OF
ANYTHING ON RADAR CONTINUE TO CUT BACK ON POPS. AN INITIAL UPDATE
2 HOURS AGO DOWN TO SLIGHT CHANCE STILL LOOKS GOOD. I DID TRIM
POPS BACK TO NOTHING ROUGHLY WEST OF I-81. SOME SLIGHTLY HIGHER
CLOUD TOPS ON A LINE FROM NEAR MONTROSE SOUTH TOWARD KAVP MOVING
EAST...OTHERWISE THE CU IS CLEARING OUT AS WE SPEAK. WILL CONTINUE
TO MONITOR THE RADAR CLOSELY WITH SBCAPES AROUND 3000 J/KG AND
PLENTY OF MOISTURE AROUND. OUR LACKING THIRD INGREDIENT...A
LIFTING MECHANISM OR TRIGGER...IS NOT APPARENT. IN ADDITION TO THE
LACK OF A TRIGGER WARM MID LEVELS HAS PUT A NICE CAP ON ANYTHING.
LATE TONIGHT SOME OF THE HI RES MODELS SUGGEST OUR NORTHERN ZONES
MAY BE ON THE SOUTHERN EDGE OF A POSSIBLE MCS AS H5 SHORT WAVE
MOVES OVER THE TOP OF THE RIDGE. WILL CONTINUE WITH CHANCE POPS LATE
TONIGHT ACROSS CNY TO ACCOUNT FOR THIS. PREVIOUS AFD IS BELOW...

2 PM UPDATE...CLUSTER OF STORMS MOVED SOUTHEAST OVER THE EASTERN
HALF OF THE NY ZONES THIS MORNING. GOT SOME REPORTS OF PEA TO DIME
SIZE HAIL FROM THE STRONGEST CELLS. SKIES HAVE CLEARED WITH A
MESO HIGH BUBBLE OVER THE NE ZONES. BOUNDARY LIES FROM NY/PA
BORDER NW ACROSS STEUBEN COUNTY WITH SCATTER CUMULUS BUILDING OVER
THE HILLS. FEW SHOWERS DEVELOPING IN THIS. SHOULD CONTINUE TO
DESTABILIZE INTO THE LATE AFTERNOON. LOOKS LIKE ANOTHER WEAK SHORT
WAVE MOVING OVER THE RIDGE THIS AFTERNOON THAT MAY HELP. IF WE CAN
PASS THE CIN WE HAVE POTENTIAL FOR SEVERE AND ARE WATCHING THE
DEVELOPMENT CLOSELY AS IS SPC FOR THE NEED FOR WATCH/WARNING.

MODIFIED TEMPERATURES AND DEW POINTS FOR CURRENT TRENDS. TEMPS
SHOULD REBOUND QUICKLY WHERE SHOWERS OCCURRED...SO DID CHANGE THE
EXPECTED MAX HIGHS. SHOWERS JUST MADE IT FEEL MUGGIER.

OVERNIGHT SOUNDING SHOW IT STABILIZING IN THE LOWEST LAYER BUT
STILL A LOT OF ELEVATED CAPE SHOULD SOMETHING COME OVER THE UPPER
LEVEL RIDGE TO TRIGGER IT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
430 PM UPDATE...
MODELS STILL INDICATE A FAIRLY GOOD SET UP FOR STRONG CONVECTIVE
EVENT ON TUESDAY. NOT QUITE AS MUCH CAPE AS TODAY /MEMORIAL
DAY/...BUT WITH UPPER RIDGE AXIS SHIFTING WELL TO OUR EAST AND
RESULTANT HEIGHT FALLS...CONVECTIVE INHIBITION WILL BE REMOVED. A
WARM AND HUMID AIRMASS OVER THE REGION CAPE VALUES AROUND
1500-2000 J/KG...AND DECENT SHEAR...AMONG OTHER PARAMETERS...ARE
SHOWING SEVERE POTENTIAL. DAMAGING WIND FROM POSSIBLE BOW SEGMENTS
APPEARS TO BE THE PRIMARY THREAT...THOUGH WE WILL HAVE TO MONITOR
CELLS /ESPECIALLY FIRST ONES THAT DEVELOP ASSOCIATED WITH
PREFRONTAL TROUGH/ FOR MESOCYCLONES AND LARGE HAIL. AS OF 430
PM...STORM PREDICTION CENTER HAS ENTIRE REGION IN SLIGHT RISK FOR
SEVERE THUNDERSTORMS TUESDAY. MAX TEMPS IN 80S AND DEWPOINTS IN
MID 60S YIELDS ANOTHER CASE OF THE MUGGIES.

REMAINDER OF CONVECTION WILL QUICKLY SCOOT EAST TUESDAY EVENING
BEFORE ENDING...WITH THE REAL COLD FRONT LIKELY PASSING THROUGH
FAIRLY QUIETLY OVERNIGHT. THIS WILL REALLY DROP DEWPOINTS INTO
WEDNESDAY...WELL INTO THE 50S AND PERHAPS EVEN A FEW UPPER 40S.
WITH VERY LIMITED MOISTURE...SECONDARY FRONT PASSING WEDNESDAY
AFTERNOON SHOULD ONLY HAVE ISOLATED COVERAGE TO ANY CONVECTION
THAT DEVELOPS.

BEHIND SECONDARY FRONT...HIGH TEMPERATURES THURSDAY WILL BE
ANOTHER GOOD 10 OR SO DEGREES COOLER THAN WEDNESDAY /WHICH WILL
ALREADY BE COOLER THAN TUESDAY/...AND DEWPOINTS WILL PLUMMET WELL
INTO THE 40S. SURFACE HIGH PRESSURE WILL BE BUILDING IN...BUT AN
UPPER TROUGH AXIS SKIMMING BY THE NORTHERN ZONES COULD YIELD A FEW
POSSIBLE SPRINKLES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
105 PM UPDATE...
THOUGH THE 12Z GFS AND 00Z ECMWF DISAGREE ON THE DETAILS...BUT
THERE IS DECENT OVERALL OVERALL PATTERN AGREEMENT. A CUT OFF LOW
MOVES IN FROM EITHER THE PLAINS OR THE UPPER MIDWEST LATE IN THE
WEEK AND INTO THE WEEKEND...WHILE AN ASSOCIATED NEGATIVELY TILTED
COLD/OCCLUDED FRONT COMES AT US FROM THE MID MISSISSIPPI RIVER
VALLEY. GENERALLY WENT ALONG WITH HPC FORECAST...EXCEPT FOR
SCALING BACK POPS TO JUST CHANCE RANGE SATURDAY NIGHT/SUNDAY
BECAUSE OF UNCERTAINTY FOR HOW LONG IT TAKES UPPER LOW TO MOVE
OUT...AND HOW MUCH DRY AIR GETS INVOLVED ON THE BACK SIDE OF IT.
GFS IS DIGS QUITE A BIT DEEPER WITH THE CUT OFF LOW...AND THUS IS
ALSO SLOWER IN THE EVOLUTION OF THINGS THROUGH THE WEEKEND. ECMWF
IS A LITTLE MORE PROGRESSIVE. EITHER WAY...A WET PERIOD IS IN
STORE...CENTERED ON FRIDAY NIGHT INTO SATURDAY. ONLY QUESTIONS ARE
TIMING ON THE FRONT END FRIDAY...AND THE BACK END SUNDAY. EMBEDDED
THUNDER FROM MARGINAL INSTABILITY IS NOT OUT OF THE
QUESTION...PARTICULARLY IF THINGS TAKE A MORE NEGATIVE TILT LIKE
THE GFS...BUT FOR NOW WITH HPC LEANING TOWARDS ECMWF...I HAVE LEFT
MENTION OF IT OUT. I HAVE THUS ALSO HAVE GONE WITH THE COOLER
HPC TEMPERATURES FOR SATURDAY.

UPPER LOW GRADUALLY PULLS AWAY TOWARDS THE END OF THE
WEEKEND...THOUGH STILL WITH SOME SORT OF CYCLONIC NORTHWESTERLY
FLOW LASTING PERHAPS EVEN INTO MONDAY. I HAVE CHANCE POPS
SUNDAY...BUT LESS THAN THAT SUNDAY NIGHT/MONDAY WITH LACK OF
CERTAINTY...AND WITH DRIER ATMOSPHERE AS WELL AS RISING HEIGHTS
HEADING INTO EARLY NEXT WEEK.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS EARLY ON THIS EVENING WILL GIVE WAY TO PATCHY
FOG DEVELOPMENT AFTER 06Z AS TEMPERATURES COOL IN A MOIST
LOW-LEVEL AIRMASS. FOR NOW AM EXPECTING THE POSSIBILITY OF MVFR
CONDITIONS AT RME/ITH/AVP...WITH A BETTER CHANCE FOR IFR
AT BGM AND ELM. EARLY MORNING FOG WILL QUICKLY BURN OFF AFTER 13Z
WITH ATTENTION THEN SHIFTING TO THE INCREASING THREAT FOR
SHWRS/STORMS DURING THE AFTERNOON HRS. STILL A BIT DIFFICULT TO
GAUGE EXACT TIMING THIS FAR OUT BUT MODEL TRENDS SUGGEST
INCREASING POTENTIAL FOR ORGANIZED CONVECTION AFTER 18Z AS A
PRE FRONTAL BEGINS WORKING THROUGH THE AREA. FOR NOW HAVE INCLUDED
TEMPO GROUPS AT ALL TAF SITES TO MENTION THUNDER POTENTIAL DURING
THE AFTERNOON HRS. CONVECTIVE TRENDS SHOULD CONTINUE INTO THE
EARLY EVENING HRS AS THE MAIN COLD FRONT WILL BEGIN WORKING
THROUGH THE AREA AROUND 00Z. IN GENERAL...A STORMY AND ACTIVE
AFTERNOON APPEARS IN STORE FOR ALL AREA TERMINALS TUE
AFTERNOON/EVENING.

.OUTLOOK...

WEDNESDAY TO THURSDAY NIGHT...MAINLY VFR.

FRIDAY AND SATURDAY...MVFR IN OCCASIONAL SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...BMW/MDP
NEAR TERM...BMW/HEDEN
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...CMG
CLIMATE...
Hazardous weather outlook, May 28, 3:59 PM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT MON MAY 28 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-292000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
359 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE PRIMARILY THROUGH
THIS EVENING. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS
WITH ISOLATED STRONG, GUSTY WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ON TUESDAY A COLD FRONT WILL CROSS THE AREA DURING THE AFTERNOON
AND EVENING HOURS. THIS SYSTEM WILL PRODUCE WIDESPREAD SHOWERS
AND THUNDERSTORMS, SOME OF WHICH COULD PRODUCE STRONG DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN REPORTS TO THE NATIONAL WEATHER
SERVICE AS NECESSARY.

HEDEN

In the hours before

Special weather statement, May 28, 7:58 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
758 PM EDT MON MAY 28 2012

NYZ037-290100-
ONEIDA NY-
758 PM EDT MON MAY 28 2012

...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA COUNTY...

* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE
HAIL...AND STRONG GUSTY WINDS.  THIS STORM WAS LOCATED NEAR
WESTMORELAND...AND MOVING   EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WESTMORELAND AND GRIFFISS AFB AT 805 PM EDT...
  CLARK MILLS AT 810 PM EDT...
  COLEMANS AND FLOYD AT 815 PM EDT...
  ORISKANY AT 820 PM EDT...
  WHITESBORO AND YORKVILLE AT 825 PM EDT...
  MAYNARD AND STITTVILLE AT 830 PM EDT...
  UTICA AND HOLLAND PATENT AT 835 PM EDT...
  DEERFIELD AT 840 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4326 7515 4324 7510 4324 7507 4322 7506
      4305 7521 4304 7556 4322 7559 4329 7515

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:08 AM EDTSpecial Weather StatementBGMOneida22 min
May 29, 12:41 PM EDTSevere Thunderstorm WarningBGMSteuben, Yates64 min
May 29, 12:52 PM EDTSpecial Weather StatementBGMSteuben23 min
May 29, 1:14 PM EDTSevere Thunderstorm WarningBGMOneida, Onondaga61 min
May 29, 1:21 PM EDTSpecial Weather StatementBGMChemung24 min
May 29, 1:23 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca67 min
May 29, 1:23 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben67 min
May 29, 1:43 PM EDTSevere Thunderstorm WarningBGMOneida47 min
May 29, 1:51 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Yates35 min
May 29, 2:05 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Onondaga55 min
May 29, 2:05 PM EDTSevere Thunderstorm WarningBGMChemung, Cortland, Schuyler, Tioga, Tompkins55 min
May 29, 2:09 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Madison, Onondaga66 min
May 29, 2:13 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Seneca62 min
May 29, 2:27 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Cortland, Schuyler, Tioga, Tompkins63 min
May 29, 2:35 PM EDTSevere Thunderstorm WarningBGMCayuga, Schuyler, Seneca, Steuben, Yates40 min
May 29, 3:02 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida58 min
May 29, 3:12 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga63 min
May 29, 3:27 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Tioga63 min
May 29, 3:30 PM EDTSevere Thunderstorm WarningBGMSullivan60 min
May 29, 3:32 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego58 min
May 29, 4:03 PM EDTSevere Thunderstorm WarningBGMBroome57 min
May 29, 4:17 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego58 min
May 29, 4:48 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware57 min
May 29, 5:29 PM EDTSevere Thunderstorm WarningBGMSullivan31 min
May 29, 5:45 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan60 min

Nearby

Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.